Arkansas, 2008

Flash Flooding and Hail in Arkansas, June 15 to 16, 2008

June 15 to 16, 2008 · NWS TSA · 15 events in 6 counties and zones

Severe thunderstorms occurred across northwest Arkansas primarily during the evening hours of the 15th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$67,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred across northwest Arkansas primarily during the evening hours of the 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jun 15, 2:47 PM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Jun 15, 2:47 PM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
347 PM CDT SUN JUN 15 2008

.DISCUSSION...
MISSOURI PORTION OF THE MCS CONTINUES TO PLOW SOUTH THIS AFTERNOON
BUT ACTIVITY HAS BEEN SLOW TO DEVELOP ON THE WESTERN FLANK OF THE
SYSTEM BACK INTO KANSAS. NEVERTHELESS...THERE IS STILL A STRONG
SIGNAL IN THE MODELS FOR VIGOROUS CONVECTIVE DEVELOPMENT ACROSS
EAST CENTRAL AND SOUTHEAST KANSAS OVER THE NEXT FEW HOURS WHICH
WILL THEN ADVANCE SOUTH INTO NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS. THE INSTABILITY AXIS RUNS ROUGHLY ALONG U.S. HIGHWAY 75
WITH CAPE VALUES OF 4000-5000 J/KG. LARGE HAIL WILL BE A CONCERN
INITIALLY EARLY THIS EVENING WITH A QUICK TRANSITION TO A DAMAGING
WIND EVENT AS COLD POOL DEVELOPMENT OCCURS. MAY SEE MCS PLOW
THROUGH THE ENTIRE FORECAST AREA OVERNIGHT BUT UNCERTAINTY
INCREASES TO THE SOUTH SO WILL TAPER POPS OFF TO THE SOUTH FOR
NOW. CURRENT FLASH FLOOD WATCH LOOKS GOOD.

BEYOND TONIGHT...DID NOT DEVIATE TOO FAR FROM GUIDANCE. GENERALLY
BLENDED GUIDANCE POPS THE NEXT COUPLE DAYS AS GREAT UNCERTAINTY
EXISTS ON LOCATION OF FUTURE MCS DEVELOPMENT. IF A POWERFUL MCS
PLOWS THROUGH OUR ENTIRE FORECAST AREA TONIGHT...THIS MAY WELL
PRECLUDE DEVELOPMENT IN OUR AREA OVER THE FOLLOWING 24 HOURS OR
SO. LIKEWISE DID NOT STRAY MUCH FROM THE GFS MOS GUIDANCE IN THE
EXTENDED. DID RAISE POPS A BIT IN THE THURSDAY NIGHT AND FRIDAY
TIMEFRAME AS BOTH THE GFS AND ECMWF SUGGEST THIS MAY BE THE BEST
SHOT AT AN MCS AFFECTING A LARGE PORTION OF OUR FORECAST AREA IN
THE EXTENDED PERIODS. UPPER RIDGE BUILDS A BIT MORE STRONGLY OVER
THE AREA BY NEXT WEEKEND WHICH MAY FINALLY CUT OFF RAIN CHANCES
AND ALLOW THE HEAT TO BUILD BACK.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   67  86  66  83 /  80  50  30  50
FSM   68  88  66  85 /  70  40  40  50
MLC   69  89  68  84 /  40  30  40  40
BVO   66  84  63  83 /  90  50  30  50
FYV   64  82  60  80 /  80  50  40  40
BYV   63  80  60  79 /  80  50  40  20
MKO   68  87  66  82 /  70  40  30  50
MIO   64  82  61  81 /  90  50  20  30
F10   68  88  67  82 /  60  40  40  50
HHW   71  91  69  86 /  30  30  30  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM MONDAY FOR OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ072.

AR...FLASH FLOOD WATCH FROM 7 PM SUNDAY TO 7 AM MONDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...17
LONG TERM....05

PLATE

In the hours before

Local storm report, Jun 15, 5:37 PM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
637 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             2 SW PEORIA             36.89N 94.70W
06/15/2008  E0.88 INCH       OTTAWA             OK   EMERGENCY MNGR

&&

PBS
Local storm report, Jun 15, 6:09 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
709 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             4 NW WYANDOTTE          36.83N 94.78W
06/15/2008  E1.00 INCH       OTTAWA             OK   EMERGENCY MNGR

&&

PBS
Special weather statement, Jun 15, 6:27 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
727 PM CDT SUN JUN 15 2008

ARZ001-002-160100-
BENTON AR-CARROLL AR-
727 PM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     NORTHWESTERN CARROLL AND NORTHEASTERN BENTON

AT 727 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES NORTH OF GATEWAY TO BLAND...MOVING EAST
AT 23 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BLAND...GATEWAY...EUREKA SPRINGS...BEAVER LAKE...BUSCH AND
BEAVER.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3630 9393 3649 9398 3650 9397 3650 9395
      3650 9394 3650 9378 3631 9366
TIME...MOT...LOC 0027Z 250DEG 20KT 3668 9397 3635 9387
Special weather statement, Jun 15, 6:32 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
732 PM CDT SUN JUN 15 2008

ARZ001-160100-
BENTON AR-
732 PM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTY...

IN NORTHWEST ARKANSAS
     NORTHEASTERN BENTON

AT 732 PM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 13 MILES NORTH OF GATEWAY TO BEAVER LAKE...MOVING
EAST AT 23 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS
INCLUDE...BLAND...GATEWAY AND BEAVER LAKE.

THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS
TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE
SIGNIFICANT WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3630 9394 3650 9398 3650 9395 3650 9394
      3650 9388 3642 9386 3641 9386 3630 9387
TIME...MOT...LOC 0032Z 250DEG 20KT 3668 9394 3636 9384

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, Carroll

When
June 15, 6:45 PM CST
Where
Carroll County, 1 mi W of Urbanette
Measured
0.75 in hail
Reported by
Public
Coordinates
36.420, -93.548

Hail, Washington

When
June 15, 8:10 PM CST
Where
Washington County, 2 mi E of Sonora
Measured
1 in hail
Reported by
Public
Coordinates
36.170, -94.014

Thunderstorm Wind, Washington

When
June 15, 8:10 PM CST
Where
Washington County, 2 mi E of Sonora
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.170, -94.014

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Thunderstorm Wind, Benton

When
June 15, 8:20 PM CST
Where
Benton County, 2 mi S of Siloam Spgs
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.151, -94.530

Thundertorm winds estimated at 70 miles an hour snapped off several 8 inch diameter trees.

Thunderstorm Wind, Washington

When
June 15, 8:45 PM CST
Where
Washington County, 3 mi NE of Prairie Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.011, -94.282

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Thunderstorm Wind, Washington

When
June 15, 9:10 PM CST
Where
Washington County, Evansville
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
35.800, -94.530

Thunderstorm winds estimated at 70 miles an hour blew down a few trees.

Thunderstorm Wind, Washington

When
June 15, 9:28 PM CST
Where
Washington County, 5 mi S of Strickler
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.758, -94.330

Thunderstorm winds estimated at 60 miles an hour snapped the top of a 6 inch diameter tree off.

Thunderstorm Wind, Crawford

When
June 15, 9:32 PM CST
Where
Crawford County, 3 mi N of Natural Dam
Measured
61 kt (70 mph) estimated gust
Reported by
Post Office
Coordinates
35.693, -94.400

Thunderstorm winds estimated at 70 miles an hour blew down several trees.

Thunderstorm Wind, Crawford

When
June 15, 10:00 PM CST
Where
Crawford County, Van Buren
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.430, -94.350

Thunderstorm winds estimated at 70 miles an hour blew down numerous trees. In addition, the roof of the Boys and Girls Club was severely damaged.

Hail, Sebastian

When
June 15, 10:07 PM CST
Where
Sebastian County, Ft Smith
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
35.380, -94.420

Thunderstorm Wind, Sebastian

When
June 15, 10:08 PM CST to 10:30 PM CST
Where
Sebastian County, Ft Smith
Measured
61 kt (70 mph) measured gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
35.380, -94.420

The automated observing equipment at the Fort Smith airport recorded a 70 mile an hour thunderstorm wind gust. Damage occurred throughout the town ranging from trees and power lines down to utility trailers being blown out into the street at the Home Depot.

Thunderstorm Wind, Franklin

When
June 15, 10:45 PM CST
Where
Franklin County, Charleston
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Amateur Radio
Coordinates
35.300, -94.030

Thunderstorm winds estimated at 70 miles an hour blew trees and power lines down.

Thunderstorm Wind, Sebastian

When
June 15, 11:05 PM CST
Where
Sebastian County, Mansfield
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.070, -94.230

Thunderstorm winds estimated at 60 miles an hour blew tree limbs and power lines down.

Flash Flood, Sebastian

When
June 15, 11:25 PM CST to June 16, 1:25 AM CST
Where
Sebastian County, 3 mi N of Ft Smith to 3 mi S of Ft Smith
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.423, -94.420

Heavy rain caused numerous city streets to be flooded.

Flash Flood, Franklin

When
June 15, 11:30 PM CST to June 16, 1:30 AM CST
Where
Franklin County, 2 mi N of Charleston to 2 mi W of Charleston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.329, -94.030

Heavy rain caused numerous city streets to be flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2008Every state in 2008This day in weather historyWarnings in Arkansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117156, 117157, 117161, 117162, 117166, 117168, 117173, 117176, 117179, 117183, 117195, 117202, 117209, 117221, 117232.